Following years of concern about heart rhythm side effects, the FDA has recalled the highest dose of intravenous Zofran due to the potential for sudden cardiac death.
December 4, 2012 — The FDA has recalled 32-mg intravenous (IV) injections of Zofran.
The agency is concerned about the risk of a heart rhythm disorder known at QT interval prolongation, which can lead to a life-threatening condition known as Torsades de Pointes.
What is the problem?
The FDA has been investigating heart rhythm side effects of Zofran since September 2011, when they issued a Safety Communication.
At the same time, the FDA ordered GlaxoSmithKline (GSK), the manufacturer of Zofran, to conduct a thorough safety study to assess the risk of heart rhythm disorders. The results of the study were published in June 2012 and suggested a potential risk, resulting in another warning and removal of the 32-mg intravenous dose.
QT Interval Prolongation
The QT interval is the time it takes for the electrical current in the heart to “re-charge” so the heart can beat again. A long interval is a risk-factor for Torsades de Pointes (“twisting of the points”), which is an extremely severe heart rhythm disorder that can cause sudden death.
After GSK published a study linking Zofran and QT interval prolongation, the FDA warned:
“Specifically, at the highest tested single intravenous dose of 32 mg, the maximum mean difference in QTcF from placebo after baseline-correction was 20 msec. At the lower tested single intravenous dose of 8 mg, the maximum mean difference in QTcF from placebo after baseline-correction was 6 msec.”
Before this study was published, the label on Zofran already contained information about QT prolongation. In 2012, the label was updated to include more warnings about the side effect in patients with certain risk-factors, including:
- Electrolyte imbalances (hypokalemia, hypomagnesemia)
- Congestive heart failure
- Other medications that can cause QT prolongation